Nebraska, 2011

Dense Fog in Nebraska, July 29, 2011

July 29, 2011 · NWS OAX · 1 event in 1 county or zone

Dense fog that formed over parts of eastern Nebraska during the morning hours of July 29th dropped visibilities to near zero across counties the bordered the Platte and Loup Rivers west of Fremont. The dense fog contributed to a fatal vehicle accident in Butler county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Dense fog that formed over parts of eastern Nebraska during the morning hours of July 29th dropped visibilities to near zero across counties the bordered the Platte and Loup Rivers west of Fremont. The dense fog contributed to a fatal vehicle accident in Butler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 29, 2:13 AM CST, 17 minutes earlier.

Area forecast discussion, Jul 29, 2:13 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 AM CDT FRI JUL 29 2011

.DISCUSSION...
MAIN CONCERN OVER THE NEXT DAY OR TWO WILL BE CONVECTION AND
TEMPERATURES AS A GENERALLY ZONAL FLOW PREVAILS WITH THE REGION
REMAINING IN A RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. ONE
IMPULSE MOVING THROUGH THIS MORNING WILL CONTINUE TO GENERATE
PRECIP ALONG THE KS/NE BORDER REGION...WITH A SECONDARY AREA OF
CONVECTION A BIT FURTHER NORTH NEAR THE PLATTE RIVER. AT LEAST A
SMALL CHANCE OF CONVECTION WILL LINGER THROUGH THIS AFTERNOON
SOUTH OF INTERSTATE 80. ANOTHER WEAK IMPULSE APPEARS TO MOVE
THROUGH THE ZONAL RIDGE OVERNIGHT...WHICH COULD TRIGGER ISOLATED
SHOWERS AND THUNDERSTORMS ONCE AGAIN...PRIMARILY ACROSS SOUTHEAST
NEBRASKA...AND THEN ACROSS THE ENTIRE MID MISSOURI VALLEY REGION
ON SATURDAY. PRECIP CHANCES TONIGHT AND SATURDAY WILL BE RATHER
SMALL...ONLY ABOUT 20 PERCENT OR SO...BUT NO REAL PATTERN TO LOCK
INTO TO SUGGEST A HIGHER CHANCE THAN THAT.

FOR THE LATTER HALF OF THE WEEKEND AND EARLY NEXT WEEK...ATTENTION
SHIFTS TO THE BUILDING HEAT AS THE RIDGE BECOMES REESTABLISHED
ACROSS THE PLAINS. TEMPERATURES SHOULD WARM INTO THE 90S BY
SUNDAY...WHICH WILL LIKELY BE THE BEGINNING OF ANOTHER SMALL HEAT
SURGE WITH HEAT INDEX VALUES EXCEEDING 105 SUNDAY AFTERNOON. EVEN
WARMER CONDITIONS SHOULD EXIST FOR MONDAY WITH HIGHS 95 TO
100...AND HEAT INDEX VALUES NEAR 110 OR HIGHER. A COLD FRONT
MOVING INTO THE REGION ON TUESDAY WILL BE THE DIVIDER FROM NORTH
TO SOUTH FOR SLIGHTLY COOLER TEMPERATURES...BUT HIGH HEAT INDEX
VALUES COULD AGAIN OCCUR AHEAD OF THE FRONT ALONG AND SOUTH OF
INTERSTATE 80. HAVE NO DOUBT WE/LL EVENTUALLY HAVE HEAT HEADLINES
IN EFFECT. HAD CONSIDERED AN EXCESSIVE HEAT WATCH...BUT WILL DEFER
TO THE NEXT FORECAST SHIFT SINCE ITS STILL 48 TO 72 HOURS OUT.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM KOLU TO N OF KLNK.
THESE ARE FORMING ON AN ELEVATED BOUNDARY AND MAY CONTINUE TO
INCREASE IN COVERAGE THROUGH 12Z. IT IS POSSIBLE THAT SOME OF THIS
CONVECTION MAY IMPACT THE KOMA TAF. PRIMARILY VFR CONDITIONS ARE
EXPECTED AT KOFK...KLNK...KOMA DURING THE FORECAST PERIOD.
HOWEVER...SOME MVFR CEILINGS AND VISIBILITIES MAY OCCUR IN THE
VICINITY OF SHOWERS AND STORMS.

SMITH

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 28, 3:30 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT THU JUL 28 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK AREA THROUGH
TONIGHT ALONG SEVERAL BOUNDARIES LOCATED OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA. DAMAGING WIND...LARGE HAIL AND LOCALLY HEAVY RAIN
ARE ALL POSSIBLE OVERNIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA AGAIN ON FRIDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80...
WITH ADDITIONAL SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY
HEAVY RAIN MAY ALSO OCCUR.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

A PERIOD OF HEAT INDEX VALUES ABOVE 100 ARE EXPECTED FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Butler

When
July 29, 2:30 AM CST to 7:00 AM CST
Where
Butler forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Dense fog that reduced visibilities to near zero was the apparent cause of a fatal vehicle crash at the intersections of Highways 66 and 15 between Dwight and Ulysses. A west bound car failed to stop at the intersection and drove into a trailer hauled by a semi. The driver of the car died at the scene, the semi driver was uninjured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Butler2011-07-2961MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317847.